FDA's Drug Safety Panels to Discuss Acetaminophen Risk
The U.S. Food and Drug Administration's Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and Anesthetic and Life Support Drugs Advisory Committee will meet June 29-30 to discuss how to address the public health problem of liver damage that can be caused by taking too much acetaminophen, often by accident, in prescribed and/or over-the-counter medications. The meeting will take place at the University of Maryland University College Inn and Conference Center, 3501 University Blvd. East in Adelphi, Md. (phone 301-985-7300), and FDA said it plans to make background material available to the public at least two business days before the meeting begins.
"FDA recognizes that acetaminophen is an important drug used to treat pain and fever in both [OTC and prescription drugs] and is not seeking to remove it from the market. The risk of developing liver injury to the individual patient who uses the drug according to directions is very low. However, acetaminophen containing products are used extensively, making the absolute number of liver injury cases a public health concern," the meeting notice stated.
To submit an electronic comment, go to www.regulations.gov, enter FDA-2009-N-0138 Liver Injury Related to the Use of Acetaminophen, and follow the prompts to submit the comment. Comments submitted by June 8 will be provided to the committees before the meeting, according to the notice.
The notice cited a study [Larson, A.M., J. Polson, R.J. Fontana, et al., Acute Liver Failure Study Group (ALFSG), "Acetaminophen-Induced Acute Liver Failure: Results of a United States Multicenter, Prospective Study," Hepatology 2005, Dec;42(6):1364-72] that combined data from 22 specialty medical centers in the United States and found acetaminophen-related liver injury was the leading cause of acute liver failure for the years 1998 through 2003. About half of the cases involved unintentional overdoses, but there were also many cases of intentional self-poisoning. It also cited a 2007 study [Bower, W.A., M. Johns, H.S. Margolis, et al., "Population-Based Surveillance for Acute Liver Failure," The American Journal of Gastroenterology 2007;102:2459-63].
This problem has been known for more than a decade. An FDA final rule in 1998 required all OTC acetaminophen products to include an alcohol warning in labeling; an advisory committee four years later recommended a specific liver toxicity warning on OTC packages; and FDA launched a public education campaign in 2004 to help consumers use acetaminophen more safely. In 2007, the director of FDA's Center for Drug Evaluation and Research convened a working group to evaluate the issues and consider additional steps FDA could take to reduce cases of acetaminophen-related liver injury. The working group's report will be available by or around May 22, 2009, at this site. Once there, click on the year 2009 and scroll down to the appropriate advisory committee link.